New Mexico, 2018Flash Flood and Hail in New Mexico, July 31, 2018
July 31, 2018 · NWS ABQ · 15 events in 5 counties and zones
A moist and unstable atmosphere in place across New Mexico produced scattered showers and thunderstorms across the state on July 31st. High pressure centered over eastern Arizona allowed steering flow to push storms southward from the higher terrain of northern New Mexico into nearby valleys through the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $525,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable atmosphere in place across New Mexico produced scattered showers and thunderstorms across the state on July 31st. High pressure centered over eastern Arizona allowed steering flow to push storms southward from the higher terrain of northern New Mexico into nearby valleys through the evening. A strong thunderstorm that developed near Chama around 3 pm moved south and became severe as it reached the Youngsville area where two inch hail was reported. This thunderstorm remained severe as it moved across the Jemez Mountains. Hail up to the size of golf balls with torrential rainfall in the Jemez Valley produced widespread hail damage and flash flooding. This storm continued southward into the Rio Rancho area with quarter size hail. Severe thunderstorms also produced large hail and heavy rainfall around Mineral Hill, Rociada, and Carrizozo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 1:28 PM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 31, 1:28 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
228 PM MDT Tue Jul 31 2018
.SYNOPSIS...
The active weather pattern will continue through the forecast period
with daily rounds of showers and thunderstorms each day and night,
mostly in the afternoons and evenings.
High pressure remains near the UT/NV/AZ borders. It will drift
southeast into AZ Wednesday and approach the AZ/NM border Thursday.
It quickly reforms off the CA coast Friday, remains there Saturday
then it's centered over NM Sunday. The high will strengthen early
next week while remaining close to NM. A couple of short wave troughs
will slip into northeast NM the remainder of this week, one Wednesday
evening and another Friday evening. These will provide a fresh batch
of deep moisture to much of the state. The second half of the week
will be very active with widespread showers and thunderstorms. The
storm activity will diminish some over the weekend into early next
week.
&&
.DISCUSSION...
A slow start to the showers and thunderstorms this afternoon with
pretty much just the Southwest Mountains getting any decent
lightning. Things will pick up late this afternoon and this evening
with isolated showers and storms everywhere but the far northwest,
closest to the upper high pressure area. A few storms could become
severe in central NM. The convection will be slow to diminish after
midnight tonight.
High pressure aloft will drift into AZ Wednesday while a short wave
trough approaches from the northwest. This trough will drop into
eastern NM and bring enhanced moisture and convection Wednesday
night, with western areas active as well. Western and central areas
will be favored for storms Thursday into Thursday night, while the
east stabilizes some.
The nearby high pressure area will quickly retreat off the west coast
Friday as the next short wave trough moves in from the northwest.
Late Friday and Friday night will again be very active with plenty of
showers and thunderstorms. The upper high will move back over NM this
coming weekend and strengthen nearby early next week. This will
result in less convection, with scattered storms over the mountains
and isolated over the valleys and eastern highlands. The eastern
plains will see less storm coverage over the weekend and may be
completely dry early next week.
CHJ
&&
.FIRE WEATHER...
Deep layer moisture will continue increasing over New Mexico through
the remainder of this week. High pressure over eastern Arizona will
drift eastward and weaken through late week. This will set the stage
for north to south steering flow to become very light and elevate
the flash flood threat. Friday to Saturday currently appears to be
the most active period with near record precipitable water values.
Temperatures will be near to slightly below normal in this pattern
for the entire area. Min humidity will range from near 20% across
western NM to near 40% along the TX border. Overnight max humidity
recoveries will be good to excellent areawide. An overall decrease
in the coverage of showers and storms is possible by Sunday as upper
level high pressure strengthens over NM.
&&
.AVIATION...
18Z TAF CYCLE
Moist and unstable conditions developing today will lead to another
crop of scattered SHRA/TSRA. Storm motion will be toward the south
around 10-15 kt. SPC has outlined much of central and western NM for
a marginal risk of severe storms thru the evening. The focus will
initially form along the central mt chain then spread into nearby
highlands and valleys aft 21Z. Greatest potential for impacts will
be within the area from KLVS to KSAF southward to KABQ and KAEG. A
direct hit will be capable of strong outflow winds, hail, frequent
CG lightning, and MVFR/IFR vsbys from heavy rainfall. Model guidance
is indicating SHRA/TSRA may linger the entire night over central and
eastern NM.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 65 96 65 95 / 5 5 10 5
Dulce........................... 53 91 53 91 / 20 50 30 20
Cuba............................ 57 89 57 88 / 30 30 30 20
Gallup.......................... 58 93 60 91 / 10 20 20 20
El Morro........................ 56 85 57 85 / 30 30 30 50
Grants.......................... 58 89 59 88 / 20 20 30 40
Quemado......................... 58 86 59 84 / 30 30 50 30
Glenwood........................ 65 91 66 90 / 40 30 50 50
Chama........................... 50 83 49 83 / 40 60 40 50
Los Alamos...................... 61 84 60 84 / 60 40 40 30
Pecos........................... 57 81 56 80 / 50 40 40 40
Cerro/Questa.................... 51 82 50 81 / 30 30 40 30
Red River....................... 46 73 46 73 / 40 50 50 30
Angel Fire...................... 42 78 42 77 / 50 60 50 60
Taos............................ 50 85 50 86 / 30 30 30 30
Mora............................ 52 80 50 80 / 50 50 50 40
Espanola........................ 59 89 59 90 / 40 20 30 20
Santa Fe........................ 60 84 59 83 / 40 20 50 20
Santa Fe Airport................ 60 88 58 87 / 40 20 50 20
Albuquerque Foothills........... 64 91 64 90 / 40 20 40 20
Albuquerque Heights............. 67 91 68 91 / 30 20 40 10
Albuquerque Valley.............. 63 93 65 93 / 30 10 30 10
Albuquerque West Mesa........... 66 93 66 92 / 30 10 30 10
Los Lunas....................... 60 93 64 93 / 30 10 30 10
Rio Rancho...................... 65 93 66 92 / 30 10 30 20
Socorro......................... 66 93 67 93 / 30 20 40 20
Sandia Park/Cedar Crest......... 60 85 61 84 / 50 30 40 20
Tijeras......................... 57 88 57 87 / 50 30 40 20
Moriarty/Estancia............... 54 89 54 88 / 30 20 40 20
Clines Corners.................. 57 85 56 84 / 40 20 50 20
Gran Quivira.................... 58 87 58 87 / 30 30 40 30
Carrizozo....................... 63 87 63 86 / 30 20 50 20
Ruidoso......................... 57 82 57 81 / 40 20 70 40
Capulin......................... 54 82 53 83 / 20 30 50 20
Raton........................... 53 86 52 87 / 20 30 40 20
Springer........................ 55 88 54 88 / 30 30 40 20
Las Vegas....................... 55 82 54 81 / 50 30 50 30
Clayton......................... 57 88 59 87 / 10 10 60 10
Roy............................. 59 86 58 84 / 30 20 50 20
Conchas......................... 64 95 64 91 / 20 20 60 10
Santa Rosa...................... 62 92 63 88 / 30 20 60 10
Tucumcari....................... 64 96 64 92 / 20 10 60 10
Clovis.......................... 61 90 62 88 / 10 10 60 10
Portales........................ 62 91 63 91 / 10 10 60 10
Fort Sumner..................... 66 93 66 91 / 20 10 60 10
Roswell......................... 70 96 69 95 / 20 10 60 20
Picacho......................... 64 86 64 86 / 30 30 60 20
Elk............................. 60 83 61 83 / 30 40 60 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
40
Hazardous weather outlook, Jul 31, 2:05 AM MST, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Tue Jul 31 2018
NMZ501>540-011130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
305 AM MDT Tue Jul 31 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A round of afternoon and evening thunderstorms will develop over the
northern and western mountains early this afternoon, moving south
over the lower elevations during late afternoon and early evening..
A few strong storms are possible this afternoon and evening with
locally heavy rainfall, small hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Storm coverage is forecast to increase Wednesday and remain active
Thursday through the weekend. Strong to severe storms are possible in
eastern New Mexico Wednesday afternoon and evening. Additionally,
localized flash flooding, especially over and near recent burn
scars, is possible each afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
33
In the hours before
Special weather statement, Jul 31, 2:32 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
332 PM MDT TUE JUL 31 2018
NMZ510-312200-
San Juan Mountains-
332 PM MDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO ARRIBA COUNTY
UNTIL 400 PM MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Chama, moving southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of north central Rio
Arriba County.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3687 10641 3695 10632 3686 10599 3667 10617
TIME...MOT...LOC 2132Z 304DEG 25KT 3688 10628
28
Special weather statement, Jul 31, 2:40 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
340 PM MDT TUE JUL 31 2018
NMZ513-515-312215-
East Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos
above 9500 feet/Red River-
340 PM MDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TAOS AND WEST
CENTRAL COLFAX COUNTIES UNTIL 415 PM MDT...
At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Elizabethtown, or 24 miles east of Questa, moving
south at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eagle Nest, Ute Park and Elizabethtown.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3686 10524 3682 10502 3652 10506 3659 10538
TIME...MOT...LOC 2140Z 013DEG 15KT 3678 10516
28
Special weather statement, Jul 31, 3:22 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
422 PM MDT TUE JUL 31 2018
NMZ526-539-312245-
Eastern Lincoln County-South Central Mountains-
422 PM MDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
445 PM MDT...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lincoln State Monument, or 23 miles northeast of Ruidoso, moving
southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lincoln, Hondo, Arabela, Lincoln State Monument and San Patricio.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3354 10553 3369 10541 3355 10508 3333 10527
TIME...MOT...LOC 2222Z 304DEG 16KT 3358 10541
28
Special weather statement, Jul 31, 3:33 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
433 PM MDT TUE JUL 31 2018
NMZ510-312300-
San Juan Mountains-
433 PM MDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY UNTIL
500 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over
Canjilon, or 16 miles southeast of Tierra Amarilla, moving south at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Canjilon and Cebolla.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3660 10629 3635 10624 3636 10651 3638 10650
3636 10653 3636 10662 3661 10651
TIME...MOT...LOC 2232Z 001DEG 17KT 3649 10640
40Special weather statement, Jul 31, 3:38 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
438 PM MDT TUE JUL 31 2018
NMZ525-312315-
Upper Tularosa Valley-
438 PM MDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LINCOLN COUNTY UNTIL
515 PM MDT...
At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Carrizozo, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carrizozo.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3372 10608 3379 10598 3369 10583 3358 10599
TIME...MOT...LOC 2238Z 319DEG 10KT 3372 10599
28
Event by event
13 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, Rio Arriba
- When
- July 31, 3:44 PM MST to 3:50 PM MST
- Where
- Rio Arriba County, Youngsville
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 36.190, -106.560
Hail up to two inches in diameter fell in Youngsville. The extent damage is unknown.
Hail, Rio Arriba
- When
- July 31, 4:40 PM MST to 4:44 PM MST
- Where
- Rio Arriba County, 0.69 mi N of Youngsville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.200, -106.560
Hail up to the size of pennies reported a mile west-northwest of Youngsville.
Hail, Rio Arriba
- When
- July 31, 4:45 PM MST to 4:50 PM MST
- Where
- Rio Arriba County, 0.32 mi WNW of Canones
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.191, -106.446
Hail up to the size of golf balls reported near Canones.
Hail, Mora
- When
- July 31, 4:57 PM MST to 5:01 PM MST
- Where
- Mora County, Buena Vista
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.910, -105.250
Hail up to the size of quarters reported in Buena Vista.
Hail, Lincoln
- When
- July 31, 5:40 PM MST to 5:48 PM MST
- Where
- Lincoln County, 0.69 mi S of Carrizozo
- Measured
- 1 in hail
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.640, -105.880
Heavy amounts of hail between the size of nickels and quarters impacted Carrizozo. Several recreational vehicles suffered damage to sky lights. Damage amounts are estimated.
Hail, Sandoval
- When
- July 31, 5:50 PM MST to 5:58 PM MST
- Where
- Sandoval County, 7.46 mi NNE of Jemez Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.870, -106.640
Lots of hail up to the size of quarters fell in the area around La Cueva Lodge.
Hail, San Miguel
- When
- July 31, 5:50 PM MST to 5:54 PM MST
- Where
- San Miguel County, Rociada
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.830, -105.420
Hail up to the size of quarters in Rociada.
Hail, San Miguel
- When
- July 31, 6:20 PM MST to 6:22 PM MST
- Where
- San Miguel County, 3.06 mi NW of Mineral Hill
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.640, -105.440
Hail up to the size of quarters near Mineral Hill.
Flash Flood, Sandoval
- When
- July 31, 6:25 PM MST to 8:00 PM MST
- Where
- Sandoval County, 5.02 mi NNW of Jemez Pueblo to 1.39 mi WNW of Jemez Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.687, -106.765
Torrential rainfall and hail along the SR-4 corridor produced flash flooding. The highway was closed.
Hail, Sandoval
- When
- July 31, 6:27 PM MST to 6:35 PM MST
- Where
- Sandoval County, 3.94 mi NW of Ponderosa
- Measured
- 1.75 in hail
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 35.710, -106.720
Hail up to the size of golf balls slammed the area around Jemez Springs and Jemez Pueblo. Flash flooding closed SR-4. Significant damage occurred to vehicles, windows, and crops. Damage amounts are estimated for dozens of vehicles.
Hail, Sandoval
- When
- July 31, 7:05 PM MST to 7:10 PM MST
- Where
- Sandoval County, 0.38 mi SSW of Zia Pueblo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.505, -106.723
Hail up to the size of quarters at Zia Pueblo.
Hail, Sandoval
- When
- July 31, 7:32 PM MST to 7:35 PM MST
- Where
- Sandoval County, 3.95 mi NW of Rio Rancho
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.310, -106.710
Hail up to the size of quarters at King and Unser.
Hail, Sandoval
- When
- July 31, 7:35 PM MST to 7:37 PM MST
- Where
- Sandoval County, 2.82 mi W of Rio Rancho
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.270, -106.710
Hail up to the size of quarters at Idalia and Unser.
Hail, Sandoval
- When
- July 31, 7:41 PM MST to 7:43 PM MST
- Where
- Sandoval County, 0.56 mi E of Rio Rancho
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.270, -106.650
Hail up to the size of nickels at Northern and Rockaway.
Thunderstorm Wind, Lincoln
- When
- July 31, 10:25 PM MST to 10:35 PM MST
- Where
- Lincoln County, 5.06 mi WSW of Oscuro
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.450, -106.130
Peak wind gusts between 60 and 70 mph on the White Sands Missile Range.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, July 31, 2018$452,000 · 2.5 in hail · 12 events
- Tornadoes in Ohio, July 31, 2018$175,000 · EF1 · 2 events
- Damaging Winds in West Virginia, July 31, 2018$115,000 · 70 kt wind · 9 events
- Tornado and Flash Flood in Michigan, July 31, 2018$50,000 · EF0 · 3 events
- Flash Flooding and Damaging Wind in Georgia, July 31, 2018$42,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Winds in Pennsylvania, July 31, 2018$22,000 · 50 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2018$20,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 31, 20187 events
- Hail in Minnesota, July 31, 20181.75 in hail · 5 events
- Flooding in Virginia, July 31, 20185 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 31, 20184 events
- Flash Flooding in North Carolina, July 31, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762834, 762832, 762833, 762835, 762836, 762837, 762838, 762839, 762857, 762840, 762859, 762842, 762844, 762846, 762849.